Alert archive / Wisconsin / Small Craft Advisories in 2025

Small Craft Advisory 22, NWS Green Bay, WI

February 27, 2025

NWS Green Bay, WI issued this small craft advisory at Feb 27, 2025, 1:50 PM CST. It took effect at Feb 28, 2025, 6:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2025, 1:50 PM CST (19:50 UTC)
In effect from
Feb 28, 2025, 6:00 AM CST
Expired
Feb 28, 2025, 12:58 PM CST
In force
7 hr
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 27, 12:00 PM CST, 1 hour 50 minutes earlier. Its key messages:

  • Light snow accumulations will be possible on Friday and Friday night across northern Wisconsin. There is a 40-70% chance of more than an inch of snow near the Upper Peninsula border. Snow covered or slippery roads, bridges, and sidewalks will be possible.
  • Northwest or north winds will become strong and gusty on Friday afternoon and evening when gusts from 30 to 40 mph will be possible.
  • Above normal temperatures will continue through Friday. The mild temperatures will cause some break up of river ice, which will increase the threat for ice jams on area rivers.
  • Travel impacts will be possible during the Tuesday through Wednesday time frame due to accumulating snow over parts of the region. Anyone with travel plans during this time is advised to monitor future forecasts.
Area forecast discussion, Feb 27, 12:00 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1200 PM CST Thu Feb 27 2025

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- Light snow accumulations will be possible on Friday and Friday
  night across northern Wisconsin. There is a 40-70% chance of more
  than an inch of snow near the Upper Peninsula border. Snow
  covered or slippery roads, bridges, and sidewalks will be
  possible.

- Northwest or north winds will become strong and gusty on Friday
  afternoon and evening when gusts from 30 to 40 mph will be
  possible.

- Above normal temperatures will continue through Friday. The mild
  temperatures will cause some break up of river ice, which will
  increase the threat for ice jams on area rivers.

- Travel impacts will be possible during the Tuesday through
  Wednesday time frame due to accumulating snow over parts of the region.
  Anyone with travel plans during this time is advised to monitor
  future forecasts.

&&

.DISCUSSION...
Issued at 254 AM CST Thu Feb 27 2025

Short Term...Today...Tonight...and Friday

A surface trough and mid level shortwaves will bring chances for
light precipitation today (10-30%). Precipitation type will
mainly be snow across the north with a mix of rain and snow across
the south this morning and mainly rain by the afternoon. Highs
today are expected to range from the middle 30s across the north,
with lower 30s across central and east-central Wisconsin.

A brief ridge of high pressure will keep the weather dry this
evening, before a deepening low pressure system dives southeast
through the northwest Great Lakes late tonight over Lake Huron by
Friday afternoon. The deepening low will cause a very tight
pressure gradient across the western Great Lakes region with gusty
winds starting late tonight/early Friday morning and lasting
through Friday afternoon. Winds will start out southerly Friday
morning, then veer to the west or northwest by Friday afternoon.
Winds will gust to 30 to 40 mph at times on Friday, especially
across central and east-central Wisconsin. Further north winds
will be lighter as these areas will be closer to the surface low.

In addition to the wind, a mix of rain and snow will fall across
the region. The best chance for all snow will be across north-
central Wisconsin, with the best chance for rain across east-
central Wisconsin. Precipitation chances will also be higher
across the north (60-80%) where the best moisture and dynamics
will reside with the lowest chances (20-40%) across central and
east-central Wisconsin farther away from the best forcing and
moisture. Snowfall amounts late tonight into Friday could amount
to an inch or two across the far north.

Lows tonight are expected to range from the lower 20s across the
north to around 30 across central and east-central Wisconsin.
Highs on Friday are expected to range from around 40 across the
north, to around 50 across the Fox Valley.

Long Term...Friday Night Through Wednesday

Focus of this forecast mainly revolves around the snow accumulation
and strong wind potential on Friday night.

Intense low pressure will be quickly moving across northern Lower
Michigan on Friday evening.  North winds will be increasing behind
the cyclone which will create strong cold advection dropping 850mb
temps to about -20C.  The steepening low level lapse rates via cold
advection combined with 17 mb/6 hour pressure rises and 850mb winds
of 40-45 kts will result in strong gusty winds across the region on
Friday evening.  Gusts to 40 mph appear possible, which will likely
result in near gale force gusts over the Door Peninsula.

Lake effect snow showers will ramp up over north-central WI on
Friday evening when a brief 6-9 hour window for favorable
accumulations will occur.  Wind trajectories are close to due north
(360 degrees), so the brief window may only result in minor
accumulations near the Vilas county-U.P. border of an 1-2 inches.

Arctic high pressure will build across the region on Saturday and
Sunday when temperatures cool to near or slightly below normal.

A strong cyclone remains forecast to traverse the region during the
Tue-Wed time frame.  Warm air will surge into the region ahead of
the cyclone on Tuesday, but then colder air will filter from
northwest to southeast as the surface low passes on Tuesday night
and Wednesday.  The colder air will support precip changing from a
wintry mix or rain to snow and some accumulations across the region.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1159 AM CST Thu Feb 27 2025

MVFR to low VFR through this afternoon with northwest wind gusts
over 20 kts at times. A few snow showers are possible over the
north with flurries and sprinkles farther south into central and
northeast WI. A lull this evening with mid clouds thickening,
then attention is on deep clipper low tracking from Manitoba
tonight to Lake Superior by Friday afternoon. Primary snow from
this system will stay north of RHI, though a brief period of light
snow or even some rain mixed in, could occur there late tonight
through Friday morning. Plan on MVFR cigs on Friday central to
north-central WI, with VFR elsewhere.

Main impact from this system will be strong, gusty winds.
Initially strongest winds will be aloft, leading to widespread
LLWS 50+ kts after midnight into Friday morning. Eventually,
stronger winds will mix down. Gusts over 35 kts are possible at
all the TAF sites late Friday morning through Friday afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kurimski/MPC
AVIATION.......JLA
Hazardous weather outlook, Feb 27, 2:54 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
254 AM CST Thu Feb 27 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-280900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
254 AM CST Thu Feb 27 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow accumulations will be possible on Friday and Friday
night across far northern Wisconsin. There is a 40-70 percent
chance of more than an inch of snow over far northern Wisconsin.
Snow covered or slippery roads, bridges, and sidewalks will be
possible.

Mild temperatures through Friday may cause some break up of river
ice, which could increase the threat for ice jams on area rivers.

Travel impacts will be possible during the Tuesday through
Wednesday time frame due to accumulating snow over parts of the
region. Anyone with travel plans during this time is advised to
monitor future forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-280900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
254 AM CST Thu Feb 27 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of gale force gusts along the Lake Michigan
shoreline on Friday afternoon and evening.

Kurimski/MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 12:55 PM CSTWind AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marathon and 7 more35 hr
Feb 27, 1:50 PM CSTGale WarningGRB34 hr

Nearby

Small Craft Advisories in Wisconsin, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.